This paper was published in the Annals of Saudi Medicine 2012 May-Jun;32(3):309-11
Study title and authors:
A fatal case of cutaneous adverse drug-induced toxic epidermal necrolysis associated with severe rhabdomyolysis.
Noordally SO, Sohawon S, Vanderhulst J, Duttmann R, Corazza F, Devriendt J.
Department of Critical Care Medicine, Centre Hospitalier Universitaire de Tubize-Nivelles, 1400 Nivelles, Belgium. Sheikoaleed.Noordally@chu-brugmann.be
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/22588445
Toxic epidermal necrolysis is a life-threatening skin condition that is usually induced by a reaction to medications. Atorvastatin is a recognized cause of rhabdomyolysis (the breakdown of muscle fibers that leads to kidney damage). Naproxen is a widely used nonsteroidal anti-inflammatory (NSAID) drug that is a known cause of skin lesions.
This paper reports of a fatal case of drug-induced toxic epidermal necrolysis associated with severe muscle necrosis (death of muscle cells) due to the use of Naproxen and a statin.
(i) A 61-year-old female patient was admitted to hospital with complaints of breathing difficulties, vomiting, and diarrhea that started two days prior to admission.
(ii) Her medications included atorvastatin 10 mg once daily and naxproxen 500 mg three times a day.
(iii) Acute kidney injury and rhabdomyolysis were present on admission to the hospital.
(iv) She had very high levels of creatine phosphokinase (indicating muscle damage by statins).
(v) Naproxen treatment had started ten days before admission and had led to the rapid onset of skin lesions.
(vi) The patient rapidly developed multiple organ failure with respiratory failure, and complete skin necrosis (death of skin tissue). Despite treatment she died the following day.
The paper concludes that the patient died of drug induced toxic epidermal necrolysis associated with severe muscle necrosis due to the use of naproxen and statin drugs leading to acute kidney damage and complete skin necrosis.